Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
178 Doctors are Online

Taken Prilosec, prevacid for heart burn. Have hiatus hernia. Tried Nexium. Suffering from leg cramps, hip pain. Is my sleep medication causing all these?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 1994
Answered : 9626 Questions
Question
I have had a hiatal hernia for over 17 years and have been on Prilosec for the first 14 years. It didn't seem strong enough to prevent my heartburn so I switched to several different medications, such as Prevacid, etc. (didn't prevent heartburn 100%). I recently tried generic Nexium (Nexpro) but my muscles were so sore. I just got a prescription for Protonix and am still sore. Leg cramps, hip pain, pain in my thighs. I like to play tennis at least 3 times a week but this achiness and soreness is preventing me from moving well on the court and elsewhere. I also take a sleep aid since I haven't been sleeping well due to menopause (or are the side effects of a sleep aid contributing to my soreness?) I researched diphenhydramine which indicates unusal joint or muscle pain as side effects. I'm totally confused about which antacid to take and should I discontinue my sleep aid? These aches and pains need to stop! Thank you.
Posted Tue, 19 Jun 2012 in Bones, Muscles and Joints
 
 
Answered by Dr. Praveen Tayal 51 minutes later
Hello,
Thanks for posting your query.
The soreness in the muscles that you are having are likely to be due to anti ulcer medicines. The sleep aid is not likely to cause such a problem.
To get symptomatic relief, you can get some muscle relaxant prescribed from your physician. The other possible cause can be vitamin D3 deficiency or electrolyte imbalances. Try to keep yourself well hydrated and take an electrolyte XXXXXXX sports drink for a few days.
Getting yourself evaluated with a few blood tests will be helpful in detecting teh exact cause.
I hope this answers your query.
In case you have additional questions or doubts, you can forward them to me, and I shall be glad to help you out.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Regards.
Dr. Praveen Tayal.
Above answer was peer-reviewed by
 
Follow-up: Taken Prilosec, prevacid for heart burn. Have hiatus hernia. Tried Nexium. Suffering from leg cramps, hip pain. Is my sleep medication causing all these? 30 minutes later
What foods or beverages contain vitamin D3?
Also, what am I looking for with blood tests?
 
 
Answered by Dr. Praveen Tayal 5 minutes later
Hello.
Thanks for writing again.
You can get sachets of vitamin D3 over the counter at your nearest pharmacy. Exposure to sunlight will be helpful. You can use fortified butter or cheese too.
You can get your serum Vitamin D3 levels and serum electrolytes evaluated to detect the cause.
Hope my answer is helpful.
Do accept my answer in case there are no further queries.
Regards.

Above answer was peer-reviewed by
 
Follow-up: Taken Prilosec, prevacid for heart burn. Have hiatus hernia. Tried Nexium. Suffering from leg cramps, hip pain. Is my sleep medication causing all these? 10 minutes later
Can you recomend an antacid/proton inhibitor with less side effects such as muscle and joint pain? (Over-the-counter or prescription). Thank you. (As you can see, I'm really frustrated with all the choices).
 
 
Answered by Dr. Praveen Tayal 3 minutes later
Hello.
You can use antacids liberally after every meal along with gastric protector like sucralfate suspension half an hour after every meal. Avoid proton pump inhibitors for a few days. This might resolve your problem.
Wishing you an early trouble free recovery.
Regards.

Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor